Alert archive / New Mexico / Tornado Warnings in 1997

Tornado Warning 51, NWS Midland/Odessa, TX

October 11, 1997Lea County, New Mexico

NWS Midland/Odessa, TX issued this tornado warning at Oct 11, 1997, 6:42 PM MDT for Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 1997, 6:42 PM MDT (00:42 UTC)
Expired
Oct 11, 1997, 7:45 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 4:30 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 120043 RRA
TORMAF
NMC025-120145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
642 PM MDT SAT OCT 11 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NEW MEXICO

   ...NORTHERN LEA COUNTY
 
AT 641 PM MDT...A POSSIBLE TORNADO WAS INDICATED BY MIDLAND DOPPLER
RADAR 32 MILES SOUTHWEST OF TATUM OR 11 MILES NORTH OF MALJAMAR
MOVING NORTHEAST AT 25 MPH.

THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.


GM/RB/MW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Oct 11, 1:00 PM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Oct 11, 1:00 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
158 PM CDT SAT OCT 11 1997

SURFACE ANALYSIS SHOWS A WELL ESTABLISHED MOIST SE FLOW ACROSS W
TX/SE NM. WINDS HAVE INCREASED TO A STEADY 15KT AS PRESSURES
CONTINUE TO FALL TO THE W IN ADVANCE OF SIGNIFICANT UPPER TROF.
WATER VAPOR IMAGERY SUPPORTS UPPER LOW IN UTAH WITH POTENT VORT MAX
STILL DIGGING SE ACROSS SRN AZ AS 30A SHOWED 135KT JET MAX DIVING S
INTO BASE OF TROF. MODELS STILL NOT IN COMPLETE AGREEMENT WITH
TIMING OF SYSTEM WITH THE NGM BEING THE FASTER WITH ETA STILL
HINTING AT TRYING TO CLOSE SYSTEM OFF. WILL OPT TO GO IN BETWEEN
THE 2 BRINGING DRY AIR INTO THE FAR WRN AREAS AFTER MIDNIGHT AND
THRU ERN AREAS BEFORE 18Z. IN THE MEANTIME EXPECT THE LIKELYHOOD OF
TSTMS TO INCREASE. WON'T GO OVER BOARD ON POPS HOWEVER AS QVEC AND
STATIC STABILITY COINSIDE FURTHER N. STILL WITH ABUNDANT MSTR IN
PLACE AND PVA SPREADING E (PER GRIDDS) ACROSS THE CWA WE SHOULD
SEE AT LEAST SCT TSTMS. WINDY CONDITIONS IN WAKE OF FRONT LOOK GOOD
WITH TIGHT GRADIENT FROM SURFACE TO 7H PROGGED. COLDEST AIR OF THE
SEASON LIKELY TO BE IN PLACE BY MONDAY MORNING AS 85H TEMPS DROP TO
BETWEEN 4 AND 10 DEGREES C. MORNING TEMPS DIFFICULT TO SAY THE LEAST
AND WILL OPT GO CLOSE TO GOING FCST. OTHERWISE A HIGH WIND WARNING
FOR GDP WILL LIKELY HAVE TO BE ISSUED TONIGHT (WIND IS JUST STARTING
TO GO W). COOL WX TO HOLD IN PLACE THRU MONDAY AS SURFACE HIGH
PRESSURE DOMINATES. COORD WITH LBB.

BMAF 59/69 60/20
CNM 55/70 60/0
MRF 50/65 20/0
P07 63/76 60/20

GPM/JLF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:09 PM MDTTornado WarningMAFEddy31 min

Nearby

Tornado Warnings in New Mexico, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.